Tornadoes · United States · North Dakota · 2015
EF0 tornado, Killdeer, North Dakota, June 2, 2015
This EF0 tornado ran 0.9 miles across Dunn County on June 2, 2015, touching down at 1:57 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 2, 2015
- Touchdown
- 1:57 PM MDT (19:57 UTC)
- Lifted
- 1:59 PM MDT (19:59 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dunn County
- Touchdown point
- 47.361, -102.819
- Lift-off point
- 47.365, -102.802
- Record number
- 1506021357-01
The damage survey
2 damage points were recorded along this path by NWS BIS, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A frontal boundary extended from west central into north central North Dakota while a surface low was noted over north central South Dakota. Instability and shear increased through mid-day with strong storms developing by mid-afternoon. The largest hail was over the southern James River Valley where sizes up to three inches in diameter were reported.
This was a brief tornado in an open field. There was no damage and no structures were impacted, so the rating is EF0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 2, 1:14 PM MDT, 43 minutes earlier.
Area forecast discussion, Jun 2, 1:14 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 214 PM CDT TUE JUN 2 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 206 PM CDT TUE JUN 2 2015 MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD IS RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING. VERY MOIST AND UNSTABLE ATMOSPHERE IS SETTING UP OVER CENTRAL NORTH DAKOTA THIS AFTERNOON. SURFACE BASED CAPE VALUES ARE EXCEEDING 3000J/KG AS OF 1 PM THIS AFTERNOON...WITH 30-35 KNOTS OF BULK SHEAR SOUTH CENTRAL...AND PWATS IN EXCESS OF AN INCH OVER ALL BUT SOUTHWEST NORTH DAKOTA...AND OVER 1.3 IN OVER THE JAMES RIVER VALLEY. A SURFACE BOUNDARY REMAINS FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA WITH SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUING ALONG AND NORTH OF THIS BOUNDARY. TO THE SOUTH... SURFACE LOW PRESSURE IS SITUATED NEAR MOBRIDGE SOUTH DAKOTA WITH CLEAR TO PARTLY CLOUDY SKIES OVER THE FAR SOUTHWEST AND SOUTH CENTRAL...AIDING IN THE SURFACE DESTABILIZATION. WILL BE SENDING UP A SPECIAL 18Z SOUNDING TODAY. MESOSCALE MODELS ARE GIVING VARIOUS SOLUTIONS ON HOW CONVECTION MAY EVOLVE THIS AFTERNOON/EVENING. IN GENERAL...MESOSCALE MODELS HAVE TRIED TO DEVELOP A FEW SUPERCELLS OVER WESTERN NORTH DAKOTA ALONG THE FRONTAL BOUNDARY AND TRACKING SOUTHEAST ACROSS SOUTH CENTRAL NORTH DAKOTA DURING THE MID TO LATE AFTERNOON. THEN ADDITIONAL CONVECTION DEVELOPS LATE AFTERNOON/EARLY THIS EVENING OVER THE JAMES RIVER VALLEY INTO SOUTH DAKOTA AND TRACKS EAST. LATEST WRF DEVELOPS A QLCS OVER WESTERN NORTH DAKOTA AND TRACKS IT ACROSS THE STATE. THE 12Z HOPWRF KEEPS CONVECTION PRETTY MUCH OUT OF THE CWA TODAY WITH CELLS DEVELOPING JUST SOUTHEAST OF JAMESTOWN AND TRACKING INTO SOUTHEAST NORTH DAKOTA. NO MATTER WHAT EVENTUALLY HAPPENS...ANY THUNDERSTORMS THAT DO DEVELOP ACROSS THE SOUTHERN HALF OF THE STATE WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE HAIL...DAMAGING WINDS WILL BE THE MOST OBVIOUS THREATS...BUT VERY HEAVY RAIN WILL ALSO BE A THREAT AND A TORNADO CANNOT BE RULED OUT WITH ANY DISCRETE SUPERCELL THUNDERSTORM THAT DEVELOPS. THE SEVERE WEATHER THREAT SHOULD LESSEN FROM WEST TO EAST THIS EVENING...MUCH EARLIER THAN LAST NIGHTS ROUND OF SEVERE WEATHER. AS THE SURFACE LOW PRESSURE SYSTEM TRACKS EAST LATE TONIGHT AND WEDNESDAY MODELS ARE INDICATING ABUNDANT LOW LEVEL STRATUS DEVELOPING IN A NORTH FLOW. EXPECT A MUCH COOLER DAY WEDNESDAY WITH SHOWERS ENDING ACROSS THE NORTH CENTRAL INTO THE JAMES RIVER VALLEY WEDNESDAY MORNING. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 206 PM CDT TUE JUN 2 2015 AN ACTIVE WEATHER PATTERN WILL HIGHLIGHT THE LONG TERM. EARLIER MODEL RUNS INDICATED AN UPPER LEVEL RIDGE OVER NORTH DAKOTA THROUGH LATE WEEK. NOW INDICATIONS ARE THIS RIDGE WILL BE FURTHER TO EAST...ALLOWING MOST OF NORTH DAKOTA TO RESIDE IN SOUTHWEST FLOW ALOFT AS A DEEP UPPER LEVEL LONGWAVE TROUGH DEVELOPS ACROSS THE WEST COAST. THIS WILL ALLOW NUMEROUS SHORTWAVE TROUGHS TO TRAVERSE THE NORTHERN PLAINS. THIS WILL BRING A NEARLY DAILY CHANCE FOR THUNDERSTORMS. TEMPERATURES SHOULD GENERALLY BE IN THE 70S AND 80S DURING THE AFTERNOON HOURS THROUGH THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 206 PM CDT TUE JUN 2 2015 SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTHWEST AND NORTH CENTRAL INCLUDING KISN AND KMOT WITH MVFR TO EVEN IFR CEILINGS. SCATTERED MVFR CEILINGS FROM KDIK TO KBIS AND KJMS ARE EXPECTED TO LIFT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHERN HALF THIS AFTERNOON AND TRACK SOUTHEAST. ADDED A MENTION OF THUNDER THROUGH AROUND 21 UTC AT KDIK...00 UTC AT KBIS AND 02 UTC AT KJMS. ANY STORM CAN EXPECT TO HAVE MVFR-IFR CEILING/VSBYS IN VERY HEAVY RAIN. MVFR TO OCCASIONAL IFR CEILINGS CONTINUE LATER TONIGHT INTO WEDNESDAY AS SURFACE FLOW TURNS NORTH WITH LOWER STRATUS REMAINING THROUGH 18Z WEDNESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...AJ AVIATION...TWH
Hazardous weather outlook, Jun 2, 1:22 PM MDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 222 PM CDT TUE JUN 2 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 222 PM CDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE SCATTERED OVER THE AREA THIS AFTERNOON INTO TONIGHT. SOME OF THE STORMS FROM MID AFTERNOON THROUGH THIS EVENING COULD BE SEVERE WITH LARGE HAIL...DAMAGING WIND...AND VERY HEAVY RAIN THAT COULD LEAD TO FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. THE GREATEST THREAT IS IN THE AREA SOUTH OF HIGHWAY 2 AND EAST OF HIGHWAY 85. ALSO...AN ISOLATED TORNADO IS POSSIBLE LATER TODAY OVER THE FAR SOUTH CENTRAL INTO THE SOUTHERN JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...KEEP ALERT THROUGH THE DAY AND INTO THE EVENING. REPORT ALL HAIL...WIND OVER 40 MPH...AND HEAVY RAIN TO THE NATIONAL WEATHER SERVICE. PLEASE SUMMIT REPORTS TO OUR SOCIAL MEDIA PAGES AT FACEBOOK.COM/NWSBISMARCK...TWITTER.COM/NWSBISMARCK OR GIVE US A CALL AT 701-223-4582. TWH/AJ
In the hours before
Local storm report, Jun 2, 8:55 AM MDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 AM CDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM TSTM WND GST 5 NE GOLDEN VALLEY 47.34N 101.99W
06/02/2015 M59 MPH MERCER ND STORM CHASER
THUNDERSTORM WIND GUST
&&
ACLocal storm report, Jun 2, 9:25 AM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1025 AM CDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM TSTM WND GST 5 NE GOLDEN VALLEY 47.34N 101.99W
06/01/2015 M59 MPH MERCER ND STORM CHASER
THUNDERSTORM WIND GUST
&&
CORRECTED EVENT DATE...EVENT TIME
ACLocal storm report, Jun 2, 9:55 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1055 AM CDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HEAVY RAIN WASHBURN 47.29N 101.03W
06/02/2015 M1.65 INCH MCLEAN ND PUBLIC
OVERNIGHT STORM TOTAL
&&
CORRECTED SOURCE
ACLocal storm report, Jun 2, 9:57 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 AM CDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM HEAVY RAIN 8 N HALLIDAY 47.47N 102.34W
06/02/2015 M2.65 INCH DUNN ND PUBLIC
OVERNIGHT STORM TOTAL
&&
ACLocal storm report, Jun 2, 10:08 AM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1108 AM CDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM HEAVY RAIN FRYBURG 46.87N 103.30W
06/02/2015 M1.00 INCH BILLINGS ND BROADCAST MEDIA
OVERNIGHT STORM TOTAL
&&
ACLocal storm report, Jun 2, 1:53 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM FUNNEL CLOUD 2 W DICKINSON 46.88N 102.83W
06/02/2015 STARK ND LAW ENFORCEMENT
REPORTED BY EMERGENCY MANAGER WITH PHOTO EMAILED AND
OBVIOUS FUNNEL.
&&
SCHECKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
8.0 hours before the tornado, 173 km from the path. June 2, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -99270 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Bismarck Municip, ND (KBIS), 00:00Z
4.0 hours after it, 173 km from the path. June 3, 2015.
- Mixed-layer CAPE
- 1270 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 2271 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Watford (S25), 59 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Bismarck radar (KBIS), 169 km away, was scanning. The volume nearest the touchdown began at 19:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.